zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Lorentzian geometry of CR submanifolds. (English) Zbl 0692.53025

A. Bejancu defined CR submanifolds of differentiable manifolds with a (positive definite) Riemannian metric and almost Hermitian structure as a generalization of holomorphic submanifolds and totally real submanifolds. In this article, the notion of CR submanifold is extended to orientable Lorentz submanifolds of semi-Riemannian manifolds with an almost Hermitian structure. By a Lorentz submanifold we mean an n-dimensional submanifold embedded in an (n+p)-dimensional semi-Riemannian manifold equipped with an indefinite metric, where the induced metric on the submanifold has Lorentzian signature (1,n-1). Definitions and theorems needed to extend the theory of CR submanifolds, contact CR submanifolds, and framed f-structures to the Lorentzian case are given.

Many proofs are omitted as they are straight-forward generalizations but details of new results are presented. The primary new contribution is the study of CR submanifolds with a distribution D which is everywhere light- like, i.e. the metric restricted to D is degenerate. Several examples are presented and a discussion of how these notions relate to general relativity are included. For example, a four dimensional Lorentz CR manifold with a light-like distribution is related to the class of spacetimes representing null electromagnetic fields with the energy momentum tensor of a pure radiation field. Finally, a research problem to find the relation between Lorentzian geometry and pseudo conformal geometry is proposed.

Reviewer: D.Allison
53C50Lorentz manifolds, manifolds with indefinite metrics
53C55Hermitian and Kählerian manifolds (global differential geometry)
53C80Applications of global differential geometry to physics
83C50Electromagnetic fields in general relativity
[1]Bejancu, A.:Geometry of CR-submanifolds, D. Reidel, Dordrecht, 1986.
[2]Beem, J. K. and Ehrlich, P. E.:Global Lorentzian Geometry, Marcel Dekker, New York, 1981.
[3]Blair, D. E.:Contact Manifolds in Riemannian Geometry, Lecture Notes in Math. 509, Springer-Verlag, Berlin, 1976.
[4]Blair, D. E.:Kodai Math. J. 6 (1983), 116-121. · Zbl 0554.53043 · doi:10.2996/kmj/1138036669
[5]Bondy, H., Burg, V. D., and Metzner, A.:Proc. R. Soc. A 269 (1962), 21-27. · Zbl 0106.41903 · doi:10.1098/rspa.1962.0161
[6]Chen, B. Y.:Arch. Math. 36 (1981), 81-91. · Zbl 0459.53044 · doi:10.1007/BF01223673
[7]Cahen, M. and Leroy, J.:J. Math. Mech. 16 (1966), 501-512.
[8]Chern, S. S. and Moser, J. K.:Acta Math. 133 (1974), 219-271. · Zbl 0302.32015 · doi:10.1007/BF02392146
[9]Dirac, P. A. M.:Rev. Mod. Phys. 21, 392 (1949). · Zbl 0035.26803 · doi:10.1103/RevModPhys.21.392
[10]Duggal, K. L.:Can. Math. Bull. 6, 21 (1978), 289-295. · Zbl 0389.53029 · doi:10.4153/CMB-1978-051-4
[11]Duggal, K. L.:Indian J. Pure Appl. Math. 14 (1983), 455-461.
[12]Duggal, K. L.:Acta Applic. Math. 7 (1986), 211-223. · Zbl 0608.53053 · doi:10.1007/BF00047093
[13]Duggal, K. L.:Ann. Mat. Pura Appl. in press (1988).
[14]Duggal, K. L. and Sharma, R.:Gen. Relativity Gravitation 18 (1986), 71-77. · Zbl 0581.53053 · doi:10.1007/BF00843751
[15]Duggal, K. L. and Sharma, R.:Internat. J. Math. Math. Sci. 10 (1987), 551-556. · Zbl 0624.53030 · doi:10.1155/S0161171287000668
[16]Eckmann, B.:Proc. Int. Congr. Math. 11 (1950), 420-427.
[17]Ehresmann, C.:Proc. Int. Congr. Math. 11 (1950), 412-419.
[18]Eisenhart, L. P.:Riemannian Geometry, Princeton University Press, 1945.
[19]Frolicher, A.:Math. Ann. 129 (1955), 50-95. · Zbl 0068.35904 · doi:10.1007/BF01362360
[20]Fialkow, A.:Ann. Math. 39 (1938), 762-785. · doi:10.2307/1968462
[21]Greenfield, S.:Ann. Scuolo Norm, Sup. Pisa 22 (1968), 275-314.
[22]Göenner, H. F.: in A. Held (ed.),General Relativity and Gravitation, Plenum Press, 1980, pp. 441-465.
[23]Goldberg, S. I. and Yano, K.:Illinois J. Math. 15 (1971).
[24]Hawking, S. W. and Ellis, G. F. R.:The Large Scale Structure of Space-Time, Cambridge University Press, Cambridge, 1973.
[25]Ianus, S.:Rend. Accad. Sci. Fis. Mat. Napoli XXXIX (1972), 191-195.
[26]Kramer, D., Stephani, H., MacCallum, M., and Herlt, E.:Exact solutions of Einstein’s Field Equations, Cambridge University Press, 1980.
[27]Kähler, E.:Abh. Math. Sem. Univ. Hamburg 9 (1933), 173-186. · doi:10.1007/BF02940642
[28]Lerner, D. E. and Sommers, P. D.:Complex Manifold Techniques in Theoretical Physics, Pitman Advanced Publishing Program, London, 1979.
[29]Marrow, J. and Kodaira, K.:Complex Manifolds, Holt, Rinehart and Winston, New York, 1971.
[30]Magid, M. A.:Proc. Amer. Math. Soc. 84 (1982), 237-242. · doi:10.1090/S0002-9939-1982-0637176-6
[31]Newlander, A. and Nirenberg, L.:Ann. Math. 65 (1957), 391-404. · Zbl 0079.16102 · doi:10.2307/1970051
[32]Mclenaghan, R. G., Tariq, N., and Tupper, B. O. J.:J. Math. Phys. 16 (1975), 829-???.
[33]O’Neill, B.:Semi-Riemannian Geometry with Applications to Relativity, Academic Press, New York, 1983.
[34]Okumura, M.:Trans. Amer. Soc. 212 (1975), 355-364. · doi:10.1090/S0002-9947-1975-0377787-X
[35]Ogiue, K.:Adv. Math. 13 (1974), 73-114. · Zbl 0275.53035 · doi:10.1016/0001-8708(74)90066-8
[36]Penrose, R.:Bull. Amer. Math. Soc. (N.S.) 8 (1983), 427-448. · Zbl 0531.53058 · doi:10.1090/S0273-0979-1983-15109-1
[37]Rosca, R.:Tensor N.S. 23 (1972), 66-74.
[38]Synge, L.:University of Toronto Studies 1, (1951).
[39]Stephani, H.:Commun. Math. Phys. 4 (1967), 337-339. · Zbl 0152.46001 · doi:10.1007/BF01646448
[40]Torre, C. G.:Class Quantum Grav. 3 (1986), 773-791. · Zbl 0596.53065 · doi:10.1088/0264-9381/3/5/008
[41]Webster, S.:J. Diff. Geom. 13 (1978), 265-270.
[42]Walker, A. G.:Quart. J. Math. Oxford 6 (1955), 301-308. · Zbl 0066.40203 · doi:10.1093/qmath/6.1.301
[43]Wells, R. O. Jr.:Bull. Amer. Math. Soc. (N.S.) 1 (1979).
[44]Yano, K. and Kon, M.:Anti-Invariant Submanifolds, M. Dekker, New York, 1976.
[45]Yano, K. and Kon, M.:CR Submanifolds of Kahlerian and Sasakian Manifolds, Birkhauser, Boston, 1983.
[46]Yano, K. and Ishihara, S.:Kodai Math. J. 1 (1978), 289-303. · Zbl 0422.53016 · doi:10.2996/kmj/1138035548